Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 5 to 6, 2022

June 5 to 6, 2022 · NWS CYS · 5 events in 3 counties and zones

Severe thunderstorms developed over the Nebraska Panhandle late in the evening of the 5th into the early morning hours of the 6th. Gusty winds and up to half dollar sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms developed over the Nebraska Panhandle late in the evening of the 5th into the early morning hours of the 6th. Gusty winds and up to half dollar sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 4:25 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 5, 4:25 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Monday night)
Issued at 200 PM MDT Sun Jun 5 2022

The upper level low continues to remain nearly stationary across
Ontario, resulting in weak upper level ridging to zonal flow
dominating the upper levels with several short wave disturbances
propagating within the flow across the Intermountain West. Current
radar imagery has been tracking convection developing across Dawes
County and pushing eastward across Chadron, before intensifying just
eastward into Sheridan County. As mentioned by the previous shift,
thermodynamic profiles remain favorable with a marginal risk
extending into the eastern Nebraska Panhandle, and the main threats
including strong winds and hail up to a nickel in size. Definitely
some rotation in the atmosphere, with a cold air funnel reported
near Chadron earlier today. As a result, will need to closely
monitor Dawes, Sioux, and Box Butte Counties with any convective
development. Nevertheless, HiRes model guidance points to possibly a
later event tonight, with CAMs pushing much better convection
eastward shortly before midnight.

Analyzing the severe threat for Monday, there is a fair amount of
model uncertainty in the near term forecast, and ultimately
depends on which model is able to adequately find a solution to
the thermodynamic profiles and upper level support. Current medium
range deterministic model solutions, particularly the NAMNST,
have pushed a much more impactful event where the ingredients are
coming together a bit better for the far eastern portion of
southeastern Wyoming and the Nebraska Panhandle. These forecast
soundings have around 2100 J/kg of MUCAPE, excellent speed and
directional shear with a humped hodograph and effective bulk wind
differences at 55 kts, LCLs below 1km, precipitable water above an
inch, and very little CIN. On the opposite end, the short range
RAP has a much less impactful system across the CWA, and keeps
most of the better convection just out of reach to the
east/northeast. The short range forecast soundings targeted for
late afternoon/early evening tomorrow have much less MUCAPE
hovering on the north side of 700 J/kg, no real directional shear
to speak of, LCLs climbing above 2km, precipitable water below
average, CIN at -110 J/kg, and the significant hail parameter
hovering around 0.3. Main difficulties will remain with where the
upper level jet sets up and surface dewpoints across the Nebraska
Panhandle. If the jet is able to shift further southward or
slightly slow down, it could set up in a much more favorable
location for upward vertical motion. In addition, surface
dewpoints remain less favorable with high 40s across the majority
of the domain, except across Dawes County where dewpoints increase
to the mid-50s. Ultimately, if the environment favors the NAMNST
solution, severe storms will be much more favorable with the
convective temperatures easily being reached and storms able to
fire with little convective inhibition, primarily in the northern
zones of the CWA, and across Dawes/Sioux Counties. However,
confidence remains low at this time with too much model
uncertainty to nail down exact impacts. Will need to monitor over
the next 24 hours and see how everything shapes up.

.LONG TERM...(Tuesday through Sunday)
Issued at 200 PM MDT Sun Jun 5 2022

CWA stays in fast zonal flow Tuesday with an upper shortwave
passing across northern Wyoming during the afternoon. Models in
good agreement with showers/storms across the northern Panhandle
as well as northern Converse/Niobrara Counties Tuesday
afternoon.

Surface boundary continues to lay over the Nebraska Panhandle
into the southeast Wyoming plains early Wednesday before shifting
east as upper ridge builds into the area from the west. Looks like
dry weather as ridge builds overhead into Thursday. Likely a dry
period ahead for this time as front well east of the Panhandle.
Will have to wait and see if this materializes.

Temperatures a small concern as GFS 700mb temperatures climb into
the mid teens Thursday afternoon. Did go a little higher than
guidance on highs Thursday through Saturday.

Ridge axis exits east Saturday afternoon for a return of unsettled
weather for Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 521 PM MDT Sun Jun 5 2022

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne until 02Z. Wind gusts to 33 knots at all terminals until
03Z, then gusts to 34 knots after 15Z Monday.

Nebraska TAFS...VFR, except for IFR at Chadron and Alliance from
07Z to 15Z. Thunderstorms in the vicinity at Sidney until 03Z.
Wind gusts to 25 knots at all terminals until 03Z, then gusts to
24 knots at Scottsbluff and Sidney after 15Z Monday.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Sun Jun 5 2022

Little change in the overall weather pattern is expected. Widely
scattered afternoon and evening thunderstorms are forecast through
Tuesday. Ongoing green-up and wetting rain chances will keep fire
weather concerns at a minimum. Gusty/erratic winds and lightning
will be the main hazards, with small hail possible in the vicinity
of the stronger thunderstorms. Daily temperatures will average near
to slightly above seasonal normals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 5, 3:06 AM MST, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
406 AM MDT Sun Jun 5 2022

WYZ103>106-109>117-061015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
406 AM MDT Sun Jun 5 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms will develop.
The threat for severe weather is low, however small hail and brief
wind gusts to 50 mph will be possible with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Monday and Tuesday. The threat for severe thunderstorms
is low, however small hail and brief wind gusts to 50 mph will be
possible with the stronger thunderstorms.

.Spotter information statement...

Spotter activation will not be required through tonight.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
406 AM MDT Sun Jun 5 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening thunderstorms will develop. There
is a marginal risk for strong to severe thunderstorms producing
hail up to one inch in diameter and wind gusts 60 mph or higher
east of a line from Harrison to Kimball Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered afternoon and evening thunderstorms will develop Monday
and Tuesday. There is a marginal risk for strong to severe
thunderstorms producing hail up to one inch in diameter and wind
gusts 60 mph or higher east of a line from Douglas to Cheyenne
Wyoming Monday, and east of line from Alliance to Kimball Nebraska
Tuesday.

.Spotter information statement...

Spotter activation will not be required through tonight.

In the hours before

Special weather statement, Jun 5, 5:00 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
600 PM MDT Sun Jun 5 2022

WYZ103>106-109>117-060200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Garrett, Esterbrook, Seminoe Dam,
Medicine Bow, Shirley Basin, Bordeaux, Rawlins, Arlington,
Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany,
Laramie, Bosler, Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
600 PM MDT Sun Jun 5 2022

Scattered showers and a few thunderstorms will impact portions of
south central and southeast Wyoming through early this evening,
mainly for areas along and west of the Laramie Range. Brief and
erratic wind gusts of 50 to 60 MPH will be possible with some of
this activity. If threatening weather approaches your area, seek
shelter inside a sturdy structure until the storms pass.

Hammer
Special weather statement, Jun 5, 7:14 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
814 PM MDT Sun Jun 5 2022

WYZ108-060245-
Goshen County WY-
814 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of east central Goshen
County through 845 PM MDT...

At 814 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 10 miles southwest of Torrington, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoder and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4191 10440 4203 10433 4197 10406 4172 10406
TIME...MOT...LOC 0214Z 296DEG 26KT 4194 10428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 5, 7:38 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
838 PM MDT Sun Jun 5 2022

NEZ019-020-WYZ108-060315-
Scotts Bluff NE-Banner NE-Goshen County WY-
838 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern Scotts
Bluff, northwestern Banner and southeastern Goshen Counties through
915 PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Huntley, or 14 miles south of Torrington, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyman, Stegall and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4186 10428 4196 10413 4177 10368 4158 10397
TIME...MOT...LOC 0238Z 300DEG 24KT 4185 10411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 5, 8:15 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
915 PM MDT Sun Jun 5 2022

NEZ019-020-060345-
Scotts Bluff NE-Banner NE-
915 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern Scotts
Bluff and central Banner Counties through 945 PM MDT...

At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hubbard Hill, or 16 miles southwest of Scottsbluff,
moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4171 10400 4180 10388 4160 10347 4140 10373
TIME...MOT...LOC 0315Z 315DEG 24KT 4170 10389

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banner

When
June 5, 8:39 PM MST
Where
Banner County, 4.55 mi NE of Harrisburg
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.590, -103.670

Harrisburg, NE AWOS station (K1CW) reported wind gust.

Hail, Cheyenne

When
June 5, 10:25 PM MST
Where
Cheyenne County, 1.71 mi WSW of Sunol
Measured
1.25 in hail
Reported by
Public
Coordinates
41.150, -102.790

Received report on social media.

Hail, Box Butte

When
June 6, 12:03 AM MST
Where
Box Butte County, 10.57 mi WNW of Nonpareil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -103.380

Hail drifts ranging from 3 to 4 feet. Wheat crops destroyed and windows broken by hail. Estimated 60 mph winds.

Hail, Box Butte

When
June 6, 12:10 AM MST
Where
Box Butte County, 10.57 mi WNW of Nonpareil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -103.380

Window and fence damage.

Thunderstorm Wind, Box Butte

When
June 6, 12:55 AM MST
Where
Box Butte County, 3.3 mi SW of Alliance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -102.920

Tin shed (8-by-10 foot) blown across yard by strong winds. Pea sized hail reported with accumulations around 6 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032079, 1032080, 1032081, 1032082, 1032083.